New Jersey, 2009

Winter Storm and Winter Weather in New Jersey, January 27 to 28, 2009

January 27 to 28, 2009 · NWS PHI · 21 events in 21 counties and zones

A frontal boundary was draped from the southern Mid Atlantic region southwestward to the northern Gulf of Mexico. An area of low pressure developed along this front across the lower Mississippi Valley late in the day on the 27th.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A frontal boundary was draped from the southern Mid Atlantic region southwestward to the northern Gulf of Mexico. An area of low pressure developed along this front across the lower Mississippi Valley late in the day on the 27th. The storm system then moved northeastward and tracked near the Ohio River Valley during the morning of the 28th. As the storm continued to track northeastward, it strengthened as it moved into New England during the early evening hours of the 28th. An associated cold front then swept across the Mid Atlantic region during the early evening hours of the 28th.

A cold air mass ahead of the system allowed for snow to overspread the state generally from south to north during the 27th. As milder air then worked in especially above the surface, the snow changed to sleet and freezing rain during the night of the 27th mainly across the southern and central parts of the state. Enough warming occurred during the 28th, which allowed the wintry mix to change over to plain rain before ending mainly across the central and southern parts of the state. The mixed precipitation held on the longest across the northwestern part of the state as the cold air remained entrenched longer. The combination of the frozen and freezing precipitation along with the cold temperatures, created a high impact event for most of the state. This also produced very slippery roadways across the state.

The Hunterdon Medical Center in Raritan Township (Hunterdon County) was briefly on backup generators on the 28th due to the winter storm, which caused some problems with power lines in the area. Nineteen weather-related wrecks were reported in Warren County through 12:00 PM EST on the 28th, which included a jack-knifed tractor-trailer on a back road in Mansfield Township. The mixture of snow, sleet and rain late on the 27th and on the 28th produced messy road conditions and prompted schools to close across Morris County. Roads were particularly bad during the morning of the 28th as the snow fell at nearly an inch per hour for a time. Around 12:00 PM EST on the 28th, two lanes of Route 287 northbound were closed after a truck flipped near Exit 32 in Harding (Morris County). At about the same time, an entrance ramp on Route 80 in Mount Olive was closed because of an overturned vehicle. Less than a dozen accidents were reported in Washington Township. During the afternoon of the 28th, flooding became a problem in some areas as slush clogged storm drains and created pockets of water at intersections. An acceleration lane on Route 80 eastbound in Denville was closed briefly at 2:00 PM EST on the 28th after a large area of standing water formed. Flooding also caused some problems in Parsippany at both Baldwin and Parsippany roads. Some power outages were reported however these were mostly minimal in scope according to officials.

The winter storm produced a couple inches of snow late on the 27th and the 28th, however as milder air moved in, dense fog overspread the Ocean County area. The visibility was reduced to near zero in many areas. During the evening hours of the 28th, a fog warning was issued for the entire length of the Garden State Parkway. Due to the inclement weather, as many as 500 Jersey Central Power and Light customers lost power in the Barnegat Light area. Also, most public schools altered their schedules due to the wintry weather.

An 8-year-old girl in Woodbury (Gloucester County) was injured during the early afternoon hours of the 28th when the sled she was on collided with an SUV. The girl was sledding down a driveway and entered the street then went under the SUV, which was pulling away from the curb. The girl had to be extricated from the vehicle. In Woolwich Township (Gloucester County), the southbound lanes of the New Jersey Turnpike were blocked for about three hours during the early morning hours of the 28th after a car and a tractor-trailer collided. A female in the car was taken to a nearby hospital for serious head injuries. The State Police reported that the accident was weather related. The winter storm produced hazardous road conditions late on the 27th and on the 28th in Sussex County. A fatal crash occurred on a snow-covered Route 206 early on the 28th as a 50-year-old man was killed when his vehicle went off the roadway.

Some snowfall totals included; 4.0 inches in Lafayette (Sussex County), 3.7 inches in Blairstown (Warren County), 3.5 inches in Oak Ridge (Morris County), 3.5 inches in Whitehouse (Hunterdon County), 3.5 inches in Manalapan (Monmouth County), 3.5 inches in Wantage (Sussex County), 3.4 inches in Marcella (Morris County), 3.3 inches in Oakland Mills (Monmouth County), 3.1 inches in Edison (Middlesex County), 3.1 inches in Estell Manor (Atlantic County), 3.0 inches in Somerville (Somerset County), 3.0 inches in Trenton (Mercer County), 3.0 inches in Colts Neck (Monmouth County), 2.9 inches in Pottersville (Morris County), 2.8 inches in Ewing (Mercer County), 2.8 inches in Plainsboro (Middlesex County), 2.7 inches in National Park (Gloucester County), 2.7 inches in Belvidere (Warren County), 2.7 inches in Wertsville (Hunterdon County), 2.7 inches in Branchburg (Somerset County), 2.5 inches in Riegelsville (Hunterdon County), 2.3 inches in Newport (Cumberland County), 2.1 inches in Pittsgrove (Salem County), 2.0 inches in Edgewater Park (Burlington County), 2.0 inches in Stratford (Camden County), 2.0 inches in Vineland (Cumberland County), 1.9 inches in Mount Laurel (Burlington County), 1.8 inches in Somerdale (Camden County), 1.8 inches in Glassboro (Gloucester County), 1.7 inches in Mount Holly (Burlington County), 1.5 inches in Toms River (Ocean County), 1.5 inches in West Deptford (Gloucester County), 1.5 inches at the Atlantic City International Airport in Pomona (Atlantic County), 1.5 inches in Hammonton (Atlantic County), 1.2 inches 0.8 of a mile north-northwest of Woodbine (Cape May County) and 1.0 inch in Tuckerton (Ocean County).

A few ice accumulation reports included; 0.15 of an inch in Edgewater Park and Southampton, and 0.10 of an inch in Mount Laurel (all in Burlington County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 27, 4:34 AM EST, 56 minutes earlier.

Area forecast discussion, Jan 27, 4:34 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
434 AM EST TUE JAN 27 2009

.SYNOPSIS...
LOW PRESSURE DEVELOPING OVER THE LOWER MISSISSIPPI AND TENNESSEE
VALLEYS TODAY WILL MOVE NORTHEASTWARD TONIGHT AND WEDNESDAY. THE LOW
WILL MOVE THROUGH OUR AREA LATE WEDNESDAY AND EARLY WEDNESDAY NIGHT.
WEAK HIGH PRESSURE WILL BUILD INTO THE REGION THURSDAY AND FRIDAY. A
COLD FRONT MAY MOVE ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A STREAK OF MOISTURE/SNOW ASSOCIATED WITH A ZONE OF FRONTOGENESIS HAS
SPREAD INTO AREAS WEST OF PHL BY 3 AM. THIS SNOW WILL CONTINUE TO
SPREAD THROUGH THE REGION TO THE S/E OF PHL THIS MORNING AS IT
SHIFTS SLOWLY TO THE SOUTH. DUE TO THIS DEVELOPING SNOW AND THE
FACT WE HAVE A COLD GROUND, I HAVE ISSUED WINTER WEATHER
ADVISORIES FOR MOST OF THIS AREA. HOWEVER, FOR NEW CASTLE DE,
CECIL MD AND SALEM NJ, I WENT A WINTER STORM WARNING DUE TO
ADDITIONAL SNOW AND FREEZING RAIN EXPECTED TONIGHT THAT SHOULD
AMOUNT TO MORE THAN FARTHER TO THE S/E. THE SNOW THAT DOES DEVELOP
SHOULD LESSEN THIS AFTERNOON AS THE DYNAMICS SHIFT OFF TO THE
EAST.

TO THE N OF PHILADELPHIA, CLOUDY SKIES WILL REMAIN OVER THE AREA
AND THERE COULD BE SOME FLURRIES FROM THESE CLOUDS, HOWEVER, THE
FARTHER SOUTH ONE GETS, THERE COULD BE SOME LIGHT SNOW. HOWEVER,
THE MOISTURE IS MUCH LOWER FROM PHL NORTHWARD SO ACCUMULATIONS ARE
NOT ANTICIPATED.

FCST TEMPERATURES WERE BASED OFF THE 3 HOURLY MAV TEMPS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
STEADIER SNOW SHOULD DEVELOP THROUGHOUT THE REGION AS LOW PRESSURE
FORMS IN THE TENNESSEE VALLEY AND LIFTS SLOWLY TO THE NE. MODELS
ARE IN GOOD AGREEMENT THAT WE GET 1/2 TO 1 INCH LIQUID EQUIVALENT
PCPN FROM THIS SYSTEM. THE 06Z NAM EVEN GAVE SOME AREAS OVER AN
INCH. ALSO, THE MODELS ARE GENERALLY SIMILAR FCSTING THE PCPN TYPE
BASED OFF THE SOUNDINGS. HOWEVER, THE NAM WAS SLIGHT SLOWER TO
WARM THE SOUNDING ABOVE FREEZING VS THE GFS. EVEN SO, IT ONLY
DIFFERED BY 2 OR 3 HRS BASED OF BUFR DATA FOR PHL. FOLLOWING THE
SOUNDINGS, SNOW LASTS THE LONGEST NORTH WITH PERHAPS 10 INCHES IN
THE POCONOS AND NW NJ, BUT EVEN AS FAR SOUTH AS PHL, WE SHOULD GET
3-5 INCHES SINCE WE SHOULD GET 1/2 LIQUID EQUIV BY 12Z WED AND
MOST OF THE CHANGE TO FREEZING RAIN AND SLEET SHOULD START AROUND
THAT TIME. FARTHER SOUTH AND EAST ALONG THE COAST AROUND AN INCH
IS FCST IN DELAWARE AND EXTREME SRN NJ. MORE SPECIFIC SNOWFALL
AMOUNTS ARE AVAILABLE IN THE ZFP/PFM/AFM PRODUCTS AS WELL AS THE
WSW THAT HAVE BEEN ISSUED.

THE SNOW WILL GRADUALLY CHANGE TO FREEZING RAIN AND SLEET FROM SE
TO NW FROM LATE TONIGHT THROUGH WEDNESDAY. AFTER ANY CHANGEOVER, A
COATING TO 1/4 INCH OF ICE CAN BE EXPECTED. WE MIGHT EVEN SEE SOME
ISOLATED 1/2 INCH ICE AMOUNTS TO THE N/W OF PHL, DEPENDING ON HOW
FAST THE CHANGEOVER OCCURS. EVENTUALLY, ENOUGH WARM AIR MOVES IN
FROM THE OCEAN TO CHANGE THE PCPN TO PLAIN RAIN FROM PHL S/E ON
WEDNESDAY MORNING.

A COLD FRONT ASSOCIATED WITH THE LOW, WILL MOVE THROUGH THE REGION
WEDNESDAY EVENING WITH THE PCPN ENDING BEHIND THE FRONT. ISOLATED
TSTMS COULD FORM ON THE FRONT SOUTH, BUT CONFIDENCE WAS NOT HIGH
ENOUGH TO MENTION, ESPECIALLY CONSIDERING THE WINTRY WEATHER FCST.

ONE LAST ITEM, SINCE I EXPECT ACCUMULATING SNOW ALL AREAS, THE
MODELS MAY NOT BE HANDLING THE BLYR COLD AIR PROPERLY SINCE THE
MODEL INITIALIZED WITHOUT SNOW OVER THE REGION. THEREFORE, I
TENDED TO HOLD COLDER TEMPERATURES A BIT LONGER THAN WOULD
OTHERWISE BE EXPECTED BASED OFF THE SOUNDINGS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
OVERALL, A QUIET PERIOD APPEARS TO BE IN STORE FOR THE EXTENDED.
BOTH THE ECMWF AND GFS ARE IN DECENT AGREEMENT OVERALL WITH THE
LARGE-SCALE FEATURES.  FOR FRIDAY, A SFC LOW OVER THE GRTLKS WILL
MOVE EWD ACRS SRN CANADA AND THE ASSOCD CDFNT WILL MOVE ACRS NEW
END.  BOTH OF THESE FEATURES WILL RE-STRENGTHEN THE H5 TROF OVER THE
ERN CONUS.  THERE COULD BE SOME SNOW SHOWERS OR FLURRIES ON FRIDAY,
BUT WITH THE LACK OF ANY FOCUSING MECHANISMS, ANY QPF SHUD BE
LIGHT.  THE AXIS OF THE TROF MOVES OFFSHORE SATURDAY NIGHT OR SUNDAY
AND HIGH PRES BUILD IN TO THE SOUTH.  THIS HIGH WILL THEN BE THE
DOMINANT WX FEATURE INTO THE FIRST PART OF NEXT WEEK.  THE EVENTUAL
DEVELOPMENT OF SWLY FLOW AROUND THE HIGH SHOULD ALSO BRING A
MODERATING TREND IN TEMPS.  A COLD FRONT WILL THEN MOVE THROUGH
AROUND TUESDAY, BRINGING ANOTHER SHOT OF SOME PRECIP AND COLDER AIR.
SATURDAY LOOKS TO BE THE COLDEST DAY ATTM WITH THE REINFORCED UPR
TROF.  HOWEVER, TIMING DIFFS WITH ALL OF THESE FEATURES AND THE
DAILY TEMPS AROUND THEM ARE DIFFICULT TO RESOLVE THIS FAR OUT.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

CONDITIONS WERE STARTING TO DETERIORATE EARLY THIS MORNING AS THE
FIRST MID LEVEL SHORT WAVE WAS APPROACHING FROM THE WEST. ALTHOUGH
CEILINGS AND VISIBILITIES WERE STILL VFR AT MANY PLACES, AND SHOULD
REMAIN THAT WAY TODAY AT LEAST FOR THE NORTHERN AND SOME OF THE
CENTRAL TAF SITES, THE STRATOCUMULUS WAS LOWERING TO BETWEEN 3
THOUSAND AND 5 THOUSAND FEET CENTRAL AND SOUTH. LIGHT SNOW WAS
FORMING INTO THE CENTRAL AND SOUTHERN TAF SITES, AND IS LIKELY TO
AFFECT THESE AREAS THROUGH MID MORNING. VISIBILITIES COULD DROP
TO 1 TO 3 MILES IN LIGHT SNOW FOR THE SOUTHERN AND SOME OF THE
CENTRAL TAF SITES, INCLUDING KPHL, THROUGH ABOUT 13Z TO 15Z. THEN,
SOMEWHAT OF A BREAK IS EXPECTED IN THE PRECIPITATION THIS AFTERNOON
BEFORE THE MAIN EVENT BEGINS EARLY TONIGHT. THAT EVENT WILL BE A
GULF COAST LOW PRESSURE SYSTEM DEVELOPING OUT OF THE LOWER
MISSISSIPPI AND TENNESSEE VALLEYS, AND WILL BRING SNOW TO ALL OF THE
AREA STARTING A BIT AFTER DARK TONIGHT.

SO, THE SOUTHERN TAF SITES OF KMIV AND KACY, AND POSSIBLY KILG,
COULD GET SOME MARGINAL VFR CONDITIONS THIS MORNING INTO EARLY
AFTERNOON. KPHL, KPNE, AND KRDG WILL BE ON THE NORTHERN FRINGE OF
THIS ACTIVITY. WITH DRY AIR AT THE LOW LEVELS, VISIBILITIES MAY NOT
BE TOO MUCH OF A PROBLEM ON THIS NORTHERN EXTENT. MUCH LOWER
CONDITIONS WILL BE MORE WIDESPREAD BY EARLY TONIGHT, AS THE
GENERATION OF STRONG UPWARD VERTICAL MOTIONS CAUSE CEILINGS AND
VISIBILITIES TO LOWER TO IFR IN SNOW, AND THEN TO LOW IFR LATER ON
TONIGHT AND BY WEDNESDAY MORNING IN MIXED PRECIPITATION.
PRECIPITATION TYPE WILL BE PROBLEMATICAL, AS WARMER AIR ARRIVES FROM
THE SOUTH AND EAST AND CAUSES SNOW TO MIX WITH SLEET AND FREEZING
RAIN FOR THE SOUTH AND EVENTUALLY CENTRAL TAF SITES, CHANGING TO
RAIN WEDNESDAY MORNING OR BY MIDDAY. KABE IS EXPECTED TO STAY ALL OR
MOSTLY ALL SNOW TONIGHT INTO WEDNESDAY MORNING BEFORE IT TOO
EXPERIENCES WARMER AIR, WITH A RESULTANT MIX AND CHANGE TO SLEET AND
FREEZING RAIN, AND POSSIBLY TO RAIN WEDNESDAY AFTERNOON.

OUTLOOK...
IFR CONDITIONS WILL CONTINUE INTO WEDNESDAY NIGHT BEFORE IMPROVEMENT
TO VFR OCCURS IN THE WAKE OF THE STORM AS IT PULLS AWAY OVERNIGHT.
WEAK HIGH PRESSURE IS EXPECTED FOR THURSDAY INTO FRIDAY. A COLD
FRONT MAY MOVE THROUGH FRIDAY NIGHT, WITH HIGH PRESSURE POSSIBLY
BUILDING BACK IN FOR SATURDAY.

&&

.MARINE...
A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR ALL MARINE ZONES STARTING
LATE TONIGHT AND PERSISTING THROUGH WEDNESDAY NIGHT.

MARINE CONDITIONS WILL START OFF BELOW ADVISORY CRITERIA TODAY, BUT
WITH THE APPROACHING LOW PRESSURE AREA CAUSING ONSHORE WINDS TO
INCREASE OVERNIGHT, SMALL CRAFT CRITERIA ARE EXPECTED LATE TONIGHT
AND BY WEDNESDAY MORNING. WAVEWATCH SEEMS A BIT TARDY IN BRINGING 5
FOOT SEAS TO BUOY 44009, AS IT DOES NOT DO SO UNTIL WEDNESDAY
MORNING, SO WELL BE A BIT MORE AGGRESSIVE IN BUILDING SEAS TO 5
FEET LATE TONIGHT.

AS THE STORM PULLS AWAY WEDNESDAY NIGHT, THE GRADIENT LOOKS LIKE IT
REALLY TIGHTENS UP. 925 HPA WINDS WERE NOT AS HIGH AS EXPECTED,
TOPPING OUT ABOUT 35 KNOTS ON THE GFS, AND 35 TO 40 KNOTS ON THE
NAM. GALE CONDITIONS MIGHT OCCUR, BUT AS THIS IS THE FOURTH PERIOD,
AND APPEARS MARGINAL, IT WAS DECIDED TO HOLD OFF ON GALE CONDITIONS
AND JUST CONTINUE THE SMALL CRAFT ADVISORY THROUGH WEDNESDAY NIGHT
FOR NOW.

WEAK HIGH PRESSURE IS EXPECTED TO BUILD IN BEHIND THE STORM THURSDAY
AND HANG AROUND THROUGH THE END OF THE WEEK. HOWEVER, SEVERAL UPPER
AIR DISTURBANCES ARE EXPECTED TO MOVE THROUGH THE REGION DURING THIS
TIME.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 6 PM EST
     WEDNESDAY FOR PAZ054-055-060>062-067>069.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 12 PM EST
     WEDNESDAY FOR PAZ070-071.
NJ...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 6 PM EST
     WEDNESDAY FOR NJZ001-007>010-012-015.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR
     NJZ021>025.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 12 PM EST
     WEDNESDAY FOR NJZ013-014-020-026-027.
     WINTER STORM WARNING UNTIL 12 PM EST WEDNESDAY FOR NJZ016.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 12 PM EST
     WEDNESDAY FOR NJZ017>019.
DE...WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR
     DEZ002>004.
     WINTER STORM WARNING UNTIL 12 PM EST WEDNESDAY FOR DEZ001.
MD...WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR MDZ012-
     015-019-020.
     WINTER STORM WARNING UNTIL 12 PM EST WEDNESDAY FOR MDZ008.
MARINE...SMALL CRAFT ADVISORY FROM 3 AM WEDNESDAY TO 6 AM EST
     THURSDAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...STAUBER
NEAR TERM...STAUBER
SHORT TERM...STAUBER
LONG TERM...NIERENBERG
AVIATION...
MARINE...
Hazardous weather outlook, Jan 27, 3:19 AM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
319 AM EST TUE JAN 27 2009

NJZ001-007>010-012-015-PAZ054-055-060>062-067>069-281000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
319 AM EST TUE JAN 27 2009

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ013-014-020-026-027-281000-
WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
319 AM EST TUE JAN 27 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
12 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ021>025-281000-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
319 AM EST TUE JAN 27 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ016-281000-
NEW CASTLE-CECIL-SALEM-
319 AM EST TUE JAN 27 2009

...WINTER STORM WARNING IN EFFECT UNTIL 12 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ017>019-PAZ070-071-281000-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-
319 AM EST TUE JAN 27 2009

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 12 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-281000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
319 AM EST TUE JAN 27 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM WEDNESDAY TO 6 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 27, 4:04 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
404 AM EST TUE JAN 27 2009

NJZ017>020-026-027-PAZ067-070-071-271300-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CHESTER-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...GLASSBORO...CAMDEN...CHERRY HILL...
MOORESTOWN...MOUNT HOLLY...JACKSON...LONG BEACH ISLAND...
WHARTON STATE FOREST...WEST CHESTER...MEDIA...PHILADELPHIA
404 AM EST TUE JAN 27 2009

...A PERIOD OF SNOW IS EXPECTED EARLY THIS MORNING...

AN AREA OF SNOW MOVED OVER THE REGION EARLY THIS MORNING. THE
SNOW WILL ONLY LAST A COUPLE HOURS. HOWEVER, SINCE THE GROUND IS
FROZEN ANY SNOW THAT FALLS COULD MAKE ROADS SLIPPERY.

MOTORISTS SHOULD BE PREPARED FOR THE SLIPPERY ROADS AND TAKE
APPROPRIATE ACTION.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather, 10 winter storm. Local standard time, as filed.

Winter Weather, Cumberland

When
January 27, 5:30 AM EST to January 28, 5:00 AM EST
Where
Cumberland forecast zone
Reported by
Newspaper
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Winter Weather, Western Cape May

When
January 27, 5:30 AM EST to January 28, 5:00 AM EST
Where
Western Cape May forecast zone
Reported by
CoCoRaHS
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Winter Weather, Eastern Cape May

When
January 27, 5:30 AM EST to January 28, 3:00 AM EST
Where
Eastern Cape May forecast zone
Reported by
AWOS
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Winter Weather, Eastern Atlantic

When
January 27, 5:30 AM EST to January 28, 3:00 AM EST
Where
Eastern Atlantic forecast zone
Reported by
ASOS
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Winter Storm, Gloucester

When
January 27, 6:00 AM EST to January 28, 9:00 AM EST
Where
Gloucester forecast zone
Reported by
ASOS
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Winter Storm, Salem

When
January 27, 6:00 AM EST to January 28, 9:00 AM EST
Where
Salem forecast zone
Reported by
ASOS
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Winter Weather, Western Atlantic

When
January 27, 6:00 AM EST to January 28, 4:00 AM EST
Where
Western Atlantic forecast zone
Reported by
ASOS
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Winter Storm, Northwestern Burlington

When
January 27, 7:00 AM EST to January 28, 9:00 AM EST
Where
Northwestern Burlington forecast zone
Reported by
Newspaper
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Storm, Camden

When
January 27, 7:00 AM EST to January 28, 9:00 AM EST
Where
Camden forecast zone
Reported by
Newspaper
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Winter Weather, Southeastern Burlington

When
January 27, 9:00 PM EST to January 28, 9:30 AM EST
Where
Southeastern Burlington forecast zone
Reported by
ASOS
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Storm, Sussex

When
January 27, 11:00 PM EST to January 28, 4:00 PM EST
Where
Sussex forecast zone
Reported by
ASOS
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
January 27, 11:00 PM EST to January 28, 4:00 PM EST
Where
Warren forecast zone
Reported by
ASOS
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Storm, Mercer

When
January 27, 11:00 PM EST to January 28, 10:00 AM EST
Where
Mercer forecast zone
Reported by
ASOS
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
January 27, 11:30 PM EST to January 28, 4:00 PM EST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Storm, Hunterdon

When
January 27, 11:30 PM EST to January 28, 4:00 PM EST
Where
Hunterdon forecast zone
Reported by
Newspaper
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Storm, Somerset

When
January 28, 12:00 AM EST to 11:00 AM EST
Where
Somerset forecast zone
Reported by
Newspaper
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Winter Weather, Middlesex

When
January 28, 12:00 AM EST to 10:30 AM EST
Where
Middlesex forecast zone
Reported by
Newspaper
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Winter Weather, Western Monmouth

When
January 28, 12:00 AM EST to 9:30 AM EST
Where
Western Monmouth forecast zone
Reported by
Newspaper
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Weather, Eastern Monmouth

When
January 28, 12:00 AM EST to 8:00 AM EST
Where
Eastern Monmouth forecast zone
Reported by
Newspaper
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Weather, Eastern Ocean

When
January 28, 12:00 AM EST to 8:00 AM EST
Where
Eastern Ocean forecast zone
Reported by
Newspaper
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Weather, Western Ocean

When
January 28, 12:00 AM EST to 9:30 AM EST
Where
Western Ocean forecast zone
Reported by
Newspaper
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152075, 152076, 152077, 152078, 152066, 152067, 152074, 152064, 152065, 152073, 152058, 152059, 152063, 152060, 152061, 152062, 152068, 152069, 152070, 152071, 152072.